Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 57, NWS Mobile, AL

February 22, 2008Escambia County, Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Feb 22, 2008, 2:14 PM CST for Escambia County, Santa Rosa County, Florida. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 22, 2008, 2:14 PM CST (20:14 UTC)
Expired
Feb 22, 2008, 2:58 PM CST
In force
44 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Escambia County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 95 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 22, 2:20 PM CSTTSTM WND DMGMcdavid, FLTREES DOWNED ON US 29 BETWEEN MCDAVID FIRE STATION AND PAPERMILL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.2 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 222014
SVRMOB
FLC033-113-222115-
/O.NEW.KMOB.SV.W.0057.080222T2014Z-080222T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
214 PM CST FRI FEB 22 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ESCAMBIA COUNTY IN NORTHWEST FLORIDA...
  NORTHERN SANTA ROSA COUNTY IN NORTHWEST FLORIDA...

* UNTIL 315 PM CST

* AT 209 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTH OF WALNUT HILL...OR ABOUT 18 MILES SOUTHEAST OF BAY
  MINETTE...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCDAVID BY 225 PM CST...
  CHUMUCKLA BY 230 PM CST...
  6 MILES SOUTH OF JAY AND 8 MILES NORTH OF ALLENTOWN BY 240 PM
  CST...
  BERRYDALE BY 245 PM CST...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3100 8695 3073 8686 3072 8749 3073 8749
      3073 8751 3090 8756
TIME...MOT...LOC 2014Z 252DEG 41KT 3079 8743

$$
2 follow-up statements
000 
WWUS54 KMOB 222035
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
234 PM CST FRI FEB 22 2008

FLC033-222044-
/O.CAN.KMOB.SV.W.0057.000000T0000Z-080222T2115Z/
ESCAMBIA FL-
234 PM CST FRI FEB 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ESCAMBIA COUNTY IS
CANCELLED...

LAT...LON 3074 8687 3073 8688 3074 8727 3077 8729
      3092 8729 3096 8723 3098 8703 3100 8702
      3100 8695
TIME...MOT...LOC 2034Z 252DEG 41KT 3086 8718

$$

FLC113-222115-
/O.CON.KMOB.SV.W.0057.000000T0000Z-080222T2115Z/
SANTA ROSA FL-
234 PM CST FRI FEB 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CST
FOR NORTHERN SANTA ROSA COUNTY...

AT 232 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES NORTH OF CHUMUCKLA...OR ABOUT 19 MILES SOUTHWEST OF
BREWTON...MOVING EAST AT 45 MPH.

THIS THUNDERSTORM HAS A HISTORY OF PRODUCING WIND DAMAGE...WITH 
TREES REPORTED DOWN NEAR MCDAVID IN ESCAMBIA COUNTY.  

THE SEVERE THUNDERSTORM WILL BE NEAR...
  JAY AND 9 MILES NORTH OF ALLENTOWN BY 240 PM CST...
  BERRYDALE BY 245 PM CST...

LAT...LON 3074 8687 3073 8688 3074 8727 3077 8729
      3092 8729 3096 8723 3098 8703 3100 8702
      3100 8695
TIME...MOT...LOC 2034Z 252DEG 41KT 3086 8718

$$
000 
WWUS54 KMOB 222058
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
258 PM CST FRI FEB 22 2008

FLC113-222108-
/O.CAN.KMOB.SV.W.0057.000000T0000Z-080222T2115Z/
SANTA ROSA FL-
258 PM CST FRI FEB 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SANTA ROSA COUNTY IS
CANCELLED...

LAT...LON 3074 8687 3073 8688 3074 8727 3077 8729
      3092 8729 3096 8723 3098 8703 3100 8702
      3100 8695
TIME...MOT...LOC 2058Z 252DEG 41KT 3094 8687

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 9:02 AM CST, 5 hours 12 minutes earlier.

Area forecast discussion, Feb 22, 9:02 AM CST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED WWA SECTION
NATIONAL WEATHER SERVICE MOBILE AL
902 AM CST FRI FEB 22 2008

.UPDATE...WILL UPDATE TO CANCEL DENSE FOG ADVISORY.  FOG HAS BURNED
OFF ACROSS THE AREA EXCEPT FOR NEAR PNS AND NPA WHICH STILL HAVE 1/2
MILE IN FOG...BUT THIS IS IMPROVING QUICKLY.  UPDATE OUT SOON. /29

&&

********  PREVIOUS DISCUSSION **********

.SYNOPSIS...FOR THE CURRENT FORECAST...FIRST ITEM TO DEAL WITH IS IN
THE SHORT TERM AND THE DEVELOPING WX...WITH SEVERAL PASSING SYSTEMS
IN THE EXTENDED TO DELA WITH. CURRENTLY...THE CAUSE OF THE CURRENT
WEATHER OVER THE FA AND SURROUNDING AREAS IS A SHORTWAVE SYSTEM
MOVING OVER THE CENTRAL PLAINS TOWARDS THE MID MISS RIVER VALLEY. ITS
NORTHEAST MOVEMENT IS OVER HIGH PRESSURE CENTERED OVER THE
CARIBBEAN...WITH A RIDGE STRETCHING NORTH OVER THE WESTERN ATLANTIC.
A RIDGE ALSO STRETCHED NORTH OVER THE US/CA ROCKIES. AS EXPECTED...A
WARM FRONT IS MOVING NORTH OVER THE NORTH-CENTRAL/NORTHEAST GULF
COAST...JUST NORTH OF THE I-10 CORRIDOR OVER FL TO SOUTHEASTERN
MS...THEN HEADING NORTHWEST WITH A SURFACE LOW OVER EAST-CENTRAL
LA/SW MISS. TRAILING COLD FRONT HAS PUSHED TO THE TX/MEX BORDER. A
LINE OF SHOWERS AND THUNDERSTORMS STRETCHED NORTHEAST FROM SOUTHERN
LA...TO CENTRAL AL...WITH THE LINE BEING ELEVATED NORTH OF HIGHWAY
84.

&&

.SHORT TERM(TODAY THROUGH TONIGHT)...A WARM DAY EXPECTED AS A WARM
FRONT LIFTS NORTH OF THE AREA BY THE AFTERNOON. THE WARM FRONT IS
CURRENTLY LOCATED NEAR KMOB EASTWARD TO KTLH AND WILL CONTINUE TO
TRACK NORTHWARD THIS MORNING. THIS WILL BRING AN INCREASINGLY MOIST
AND UNSTABLE ENVIRONMENT INTO THE FORECAST AREA. THE STRONGER STORMS
THIS MORNING HAVE SHIFTED INTO CENTRAL ALABAMA AS ZONE OF ISENTROPIC
LIFT LIFTS NORTH WITH THE LOW LVL JET. THE NEXT ROUND...IN THE FORM
OF A SQUALL LINE...IS DEVELOPING ACROSS CENTRAL LOUISIANA AS MAIN
UPPER LEVEL SHORTWAVE MOVES EAST ACROSS OKLAHOMA. THE LINE WILL
APPROACH THE ALABAMA STATE LINE AROUND DAYBREAK AND MOVE EASTWARD
THROUGH THE DAY. THE PRIMARY SEVERE WEATHER THREAT IS EXPECTED TO BE
DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR TORNADOES IS FAIRLY
SMALL DUE TO A UNIDIRECTIONAL VERTICAL WIND PROFILE. THERE DOES
APPEAR TO BE A SLIGHTLY ENHANCED THREAT FOR SEVERE THUNDERSTORMS AS
THE SQUALL LINE ADVANCES EAST OF INTERSTATE 65...ESPECIALLY NEAR THE
COAST...DURING THE AFTERNOON HOURS. AS TEMPS CLIMB INTO THE LOWER
70S WITH DEWPOINTS IN THE MID 60S CLOSE TO THE COAST...CAPE VALUES
INCREASE TO 1000-1500 J/KG. THIS COMBINED WITH ENOUGH SPEED SHEAR
WILL ALLOW STORMS TO MAINTAIN ORGANIZATION AND PRODUCE DAMAGING
WINDS AND LARGE HAIL. AN ISOLATED TORNADO CANNOT BE RULED BUT DOES
NOT APPEAR TO BE THE GREATEST THREAT IN THIS EVENT. THE COLD FRONT
WILL MOVE EAST OF THE AREA AROUND MIDNIGHT TONIGHT WITH A DRIER
AIRMASS MOVING IN. GENERALLY USED TO BLEND OF WARMER MAV AND COOLER
MET GUIDANCE FOR TODAYS HIGHS. /13

.LONG TERM(SATURDAY ON)...SATURDAY STARTS WITH THE TRAILING COLD
FRONT THROUGH MOST OF THE FA...WITH THE SHORTWAVE CAUSE MOVING OVER
THE MID ATLANTIC REGION. ANOTHER SHORT WAVE SYSTEM IS MOVING OVER THE
SOUTHERN US ROCKIES....WITH ENERGY TRAILING TO OFF THE COAST OF THE
PACIFIC NORTHWEST. GUIDANCE IS ADVERTISING THIS NEXT PIECE OF ENERGY
PASSING NORTH OF THE FA SUNDAY...WITH LITTLE FANFARE OTHER THAN SOME
RE-ENFORCEMENT TO THE OFFSHORE FLOW. SURFACE HIGH MOVES OVER THE
SOUTHEASTERN CONUS MONDAY AS ANOTHER BUNCH OF SHORTWAVE ENERGY MOVES
OVER THE WESTERN HALF OF THE CONUS...WITH SOUTHERLY LOW LEVEL FLOW
SETTING UP BY THE END OF MONDAY. GUIDANCE IS ADVERTISING THIS SYSTEM
PASSING OVER THE FA TUESDAY INTO TUESDAY EVENING...A BIT SLOWER THAN
YESTERDAY...BUT NOT BY MUCH. GUIDANCE IS ADVERTISING SIGNIFICANT
ENERGY TAILING THIS INITIAL SYSTEM...WITH STRONGER...OFFSHORE FLOW
FOLLOWING. FOR THE REST OF THE FORECAST...SOUTHERLY FLOW KICKS IN BY
THE END OF THE WEEK AS AN UPPER SYSTEM DIVING SOUTH OVER THE WESTERN
CONUS ORGANIZES OVER NORTHERN MEX NEXT WEEKEND.

&&

.MARINE...AN AREA OF LOW PRESSURE WILL MOVE INTO THE MID ATLANTIC
TONIGHT. THIS WILL BRING A COLD FRONT ACROSS THE MARINE AREA LATE
TONIGHT INTO SATURDAY MORNING. A GENERALLY LIGHT NORTHERLY FLOW WILL
FOLLOW IN THE WAKE OF THE FRONT THROUGH EARLY MONDAY. SOUTHERLY FLOW
RETURNS LATE ON MONDAY AHEAD OF A STRONG COLD FRONT THAT WILL MOVE
THROUGH TUESDAY WITH A STRONG NORTHERLY FLOW IN ITS WAKE. /13

&&

.FIRE WEATHER...ANOTHER DAY OF RAIN WILL WILL GIVE WAY TO A
RELATIVELY CALM PERIOD THROUGH THE WEEKEND. GUIDANCE IS NOT
ADVERTISING A SIGNIFICANT EXCHANGE OF AIRMASSES WITH THIS PASSING
SYSTEM...SO DO NOT FORESEE ANY WATCHES/WARNINGS INTO THE COMING. A
STRONGER SYSTEM WILL APPROACH THE AREA NEXT WEEK...WITH A FRONT
CROSSING THE AREA TUESDAY INTO TUESDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      73  53  70  47  70 /  60  40  05  10  05
PENSACOLA   72  57  70  50  68 /  80  50  10  10  05
DESTIN      72  59  70  53  67 /  80  70  20  10  05
EVERGREEN   72  51  68  42  69 /  70  50  10  10  05
WAYNESBORO  72  48  65  40  66 /  60  20  10  10  10
CAMDEN      72  49  65  41  66 /  60  40  05  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.

&&

13/16
Hazardous weather outlook, Feb 22, 10:44 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE MOBILE AL
1044 AM CST FRI FEB 22 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-231200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1044 AM CST FRI FEB 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...THIS AFTERNOON THROUGH SATURDAY AFTERNOON...

THE THREAT OF LARGE HAIL AND DAMAGING WINDS FROM SEVERE
THUNDERSTORMS EXISTS EAST OF I-65 THROUGHOUT THE AFTERNOON.  DURING
THE MORNING HOURS...WIND SHEAR HAS LESSENED AND INSTABILITY WILL
INCREASE DURING THE HEAT OF THE AFTERNOON.  A COLD FRONT WILL END
THE THREAT OF SEVERE WEATHER WEST OF I-65.  THE THREAT OF SEVERE
WEATHER IS EXPECTED TO END ALTOGETHER AROUND DARK AS THE COLD FRONT
MOVES EAST OF DESTIN DURING THE EARLY EVENING HOURS.  THE THREAT OF
TORNADOES IS MINIMAL...HOWEVER TORNADOES CAN FORM ANYWHERE AT
ANYTIME.  IF ONE DOES FORM...IT SHOULD BE WEAK AND SHORT-LIVED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SEVERE STORMS ARE POSSIBLE AGAIN ON TUESDAY AS ANOTHER COLD FRONT
MOVES THROUGH THE REGION. STAY TUNED FOR ANY CHANGES ON THE TIMING
AND STRENGTH OF THIS SYSTEM.

IN THE WAKE OF THE COLD FRONT...MODERATE TO STRONG NORTHWEST WINDS
MAY CREATE A HAZARD FOR SMALL CRAFT OPERATIONS IN THE BAYS AND
OFFSHORE WATERS TUESDAY AND WEDNESDAY.  WAVE HEIGHTS BUILDING TO 3
TO 5 FEET WILL ALSO POSE A HAZARD DUE TO THE WIND WAVE NATURE VERSUS
ROLLING SWELL. THIS WILL REMAIN SO FOR SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED THIS
AFTERNOON.

In the hours before

Special weather statement, Feb 22, 8:31 AM CST, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
831 AM CST FRI FEB 22 2008

ALZ058-221500-
CRENSHAW-
INCLUDING THE CITIES OF...LUVERNE...
831 AM CST FRI FEB 22 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER SOUTHERN CRENSHAW
COUNTY...

AT 831 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES NORTHWEST OF BRANTLEY...AND MOVING NORTHEAST AT
45 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
GLENWOOD AND LUVERNE THROUGH 900 AM CST.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 2:42 AM CSTDense Fog AdvisoryMOB7 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.